Pharmacy Named in Lawsuit on Topamax Overdose


A patient allegedly received the wrong amount of Topamax to treat her chronic migraines, and developed debilitating overdose symptoms as a consequence. She had asked her local pharmacy to fill her prescription for 25mg, but became disoriented, stuttered, and was unable to locate the bathroom in her home within twenty hours of taking the medication. Allegedly, she had been given 100mg pills instead, and was immediately taken to the emergency room. Though her CT scan was clean, she returned one week later suffering from nausea, hallucinations, memory loss, slurred speech, and sharp pain in her left frontal lobe. It was hypothesized that her condition was due to an overdose of Topamax, and she decided to sue her pharmacist for prescribing an inappropriate dosage. The viewpoint of an expert in medicine was sought to opine on the causal relationship between the woman’s symptoms and an alleged overdose of Topamax.

Question(s) For Expert Witness

  • 1. Please discuss your background working with the drug Topamax.
  • 2. Are you able to opine on the causal relationship of the patient's symptoms to the overdosage of Topamax?
  • 3. Do you believe this patient may have had a better outcome had she was prescribed the correct dosage?

Expert Witness Response E-009757

I have prescribed Topamax for a variety of conditions, including migraine headaches and weight loss. It appears that a very large dose was given incorrectly. The drug’s effects on the Central Nervous System are dose-dependent, and a dose of 100 mg would most likely cause confusion and other symptoms. Had she been prescribed the correct dosage, I believe this patient may have had a better outcome.

RELATED EXPERT WITNESSES

Post Tags